Q. How long will it take to show the effect of Desvenlafaxine?

Answered by
Dr. Seikhoo Bishnoi
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 03, 2016 and last reviewed on: Feb 13, 2020

Hi doctor,

I am a 42 years old male. I had low mood with anxiety problem around two years back. I was on Desvenlafaxine 50 mg ER tablet prescribed by GP. I took it for around eight months and felt better. Then I consulted my psychiatrist and told that I have only anxiety. So, he prescribed Clonazepam 1 mg and Alprazolam 0.5 mg in the morning and Nitrazepam 10 mg and Clonazepam 1 mg in the night and stopped Desvenlafaxine 50 mg ER tablet. I slowly tapered from first month itself to finally in around one year; I was on 0.25 mg Clonazepam in the morning and 2.5 mg Nitrazepam in the night, which I felt has same effect as I started. Later, I tried to come out of it without any medication, but I was feeling anxious. Actually, I felt better with Desvenlafaxine 50 mg ER tablet, compared to other anti-anxiety medicines. So, I asked my psychiatrist and he said start taking Desvenlafaxine 50 mg ER tablet. But, I do not have the same effect as I felt earlier. Now, it is almost seven weeks. I am taking 2.5 mg Nitrazepam in the night and occasionally, Clonazepam 0.5 mg or Alprazolam 0.25 mg or 0.50 mg when I feel more anxious. So, I want to be only on Desvenlafaxine 50 mg ER tablet as earlier. Should I wait for some more time? Or should I increase dose to 75 mg or 100 mg? I really appreciate your help. By the way, I feel more anxious only at traffic signal or sometimes waiting in line at grocery store or sometime anticipatory fear in going far from my home. Thank you very much for your help.

Dr. Seikhoo Bishnoi

Psychiatry Psychotherapy Sexology
#

Hi,

Welcome to icliniq.com.

I can understand your concern.

Desvenlafaxine is a good antidepressant and anti-anxiety drug. The drug should be continued for long time to see its full effects.

Drugs like Benzodiazepines (Clonazepam, Alprazolam or Nitrazepam) can help to control anxiety symptoms immediately, but these drugs are not the definite treatment of anxiety.

High risk of tolerance and increased abuse potential are the main reasons that these drugs should not be taken regularly for more than four weeks.

It is good that you have started taking Desvenlafaxine again and the drug will help you to come out of the symptoms.

Currently, you are on 50 mg dose and in my opinion the dose should be increased to 100 mg per day to see more effects and to get better control of symptoms. So, you can increase the dose of the drug without worries.

Keep other drugs like Clonazepam and Alprazolam for use on SOS basis only (as and when necessary).

You continue Nitrazepam for some days and then gradually reduce the dose and stop the drug completely. Wait for at least four more weeks to see the effect.

For further information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Are depression, insomnia, and anxiety withdrawal symptoms of Xanax?

Query: Hello doctor, I have been taking 0.5 mg Xanax for sleeping most nights for the past 2 to 3 months. I bought it myself and took it to help me sleep. I have started trying to stop, or take less, and have noticed feelings of depression, insomnia, feeling anxious, and an aching neck and jaw and feeling...  Read Full »

Generalized Anxiety Disorder(GAD)

Article Overview: A 35-year-old woman came to me with a chief complaint of muscle tension. She stated that she has experienced a considerable amount of muscle tension her entire life, but it has become increasingly worse over the last 12 months. Read Article


The above mentioned patient is suffering from Generalized Anxiety Disorder (GAD). GAD can be defined as anxiety and worry about several events and activities for a majority of the day. The anxiety and worry of GAD differs from normal anxiety by its excessiveness, the difficu...  Read Article

Is long-term use of Etizolam harmful?

Query: Hi doctor, I was prescribed Etizolam 0.5 mg and Escitalopram for a month, as I had insomnia, stress, and anxiety. However, during the last week, it did not seem to work. I was struggling with sleep. Is it possible that I become addicted to the drug? Will I need a higher dose to get the same effect...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.